Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 66, NWS Elko, NV

August 19, 2014Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 19, 2014, 4:09 PM PDT for Elko County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 4:09 PM PDT (23:09 UTC)
Expired
Aug 19, 2014, 4:38 PM PDT
In force
29 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 114 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
2677 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS55 KLKN 192309
SVRLKN
NVC007-200000-
/O.NEW.KLKN.SV.W.0066.140819T2309Z-140820T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
409 PM PDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITY OF JIGGS...

* UNTIL 500 PM PDT

* AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH...HEAVY RAINS ARE ALSO LIKELY   
  WITH THIS STORM. THIS STORM WAS LOCATED NEAR JIGGS...AND MOVING    
  EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...

&&

LAT...LON 4057 11535 4030 11541 4041 11569 4053 11568
TIME...MOT...LOC 2308Z 279DEG 9KT 4045 11559

$$

JR
1 follow-up statement
456 
WWUS55 KLKN 192338
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
438 PM PDT TUE AUG 19 2014

NVC007-192346-
/O.CAN.KLKN.SV.W.0066.000000T0000Z-140820T0000Z/
ELKO NV-
438 PM PDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ELKO COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE LEVELS AND IS BEING CANCELLED. 
THIS STORM IS STILL PRODUCING BRIEF HEAVY RAINS...SMALL HAIL AND 
GUSTY WINDS HOWEVER. 

* LOCATIONS IMPACTED INCLUDE...
   FRANKLIN LAKE...

&&

LAT...LON 4057 11535 4030 11541 4041 11569 4053 11568
TIME...MOT...LOC 2336Z 279DEG 9KT 4044 11550

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:01 PM PDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 19, 3:01 PM PDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
301 PM PDT TUE AUG 19 2014

.SYNOPSIS...AN UPPER LEVEL LOW WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS TO NORTHERN AND CENTRAL NEVADA THROUGH FRIDAY.
NORTHWESTERLY FLOW WILL RESULT IN COOLER THAN NORMAL CONDITIONS
OVER THE WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY. AN UPPER LEVEL LOW CENTER
CURRENTLY LOCATED NEAR SANTA BARBARA WILL CONTINUE TO BRING
SHOWERS AND THUNDERSTORMS TO THE CWA THROUGH THE PERIOD. BEST
AREA FOR THUNDERSTORMS ACTIVITY FOR THIS EVENING WILL BE EASTERN
ELKO COUNTY AND NORTHERN LANDER AND EUREKA COUNTIES WHERE BOUNDARY
LEVEL WINDS CONVERGE. STRONGEST CAPES WILL LOCATED OVER EASTERN
NV. AS UPPER LOWS SHIFTS INTO SOUTH CENTRAL CA ON WEDNESDAY...A
DEFORMATION ZONE DEVELOPS OVER CENTRAL EUREKA. EXPECT MOST OF THE
SHOWERS AND THUNDERSTORMS WILL BE NORTH OF THIS AREA...WHILE A
DRY SLOT FORMS JUST TO THE SOUTH. A DRIER TROF FROM THE NORTH
BEGINS TO INFLUENCE THE AREA ON THURSDAY WITH COOLER TEMPERATURES.
PRECIPITATION SHOULD BE CONFINED TO MAINLY ELKO COUNTY AS A TAIL
END OF WEAK COLD FRONT MOVES THROUGH THIS AREA. OTHERWISE REST OF
THE CWA IS EXPECTED TO DRY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. BROAD TROUGH OVER
THE WESTERN U.S. THURSDAY NIGHT THROUGH THE WEEKEND WITH AFTERNOON
HIGH TEMPERATURES LOWERING INTO THE UPPER 70S TO LOW 80S IN MOST
VALLEY LOCATIONS. SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER
NORTHEASTERN HALF OF THE CWA FRIDAY...WITH LIMITED ACTIVITY OVER
EASTERN ELKO AND WHITE PINE COUNTY ON SATURDAY. ON BOTH DAYS
HOWEVER...HIGHEST POPS WILL BE OVER NORTHEASTERN ELKO COUNTY WHERE
CAPE OF 50-100J/KG AND LI/S AROUND -2 PERSIST. TROUGH WEAKENS AND
EJECTS EASTWARD SUNDAY WITH DRIER AND MORE STABLE AIR TAKING HOLD
OVER THE CWA. CONTINUED DRY WITH WARMING HIGH TEMPERATURES EARLY
TO MIDDLE OF NEXT WEEK.

&&

.AVIATION...EXPECT VFR CONDITIONS THROUGH THE NEXT 24 HOURS. ISOLD
-TSRA POSSIBLE AT KEKO AND KELY THIS AFTERNOON AND EVENING.
PROBABILITY FOR TS AT KWMC IS BELOW 10 PERCENT. CONVECTIVE WIND
GUSTS TO 40 KNOTS WILL BE POSSIBLE WITH ANY STORM.

&&

.FIRE WEATHER...AN UPPER LEVEL LOW LOCATED OVER SOUTHERN
CALIFORNIA WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS TO THE
FIRE DISTRICT THROUGH FRIDAY. AS THE LOW GRADUALLY MOVES EAST OF
OUR REGION OVER THE NEXT SEVERAL DAYS...SHOWERS AND THUNDERSTORMS
WILL DIMINISH. NORTHWESTERLY FLOW WILL RESULT IN COOLER THAN
NORMAL TEMPERATURES OVER THE WEEKEND.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

87/96/87

In the hours before

Special weather statement, Aug 19, 2:42 PM PDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
242 PM PDT TUE AUG 19 2014

NVZ035-039-192230-
SOUTH CENTRAL ELKO COUNTY NV-WHITE PINE COUNTY NV-
242 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE AND EXTREME
SOUTHERN ELKO COUNTIES UNTIL 330 PM PDT...

AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES EAST OF RUBY LAKE...NEAR STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. LOCALIZED FLOODING OF NORMALLY DRY WASHES IS
LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...
  RURAL NORTHERN WHITE PINE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4031 11495 3979 11516 3977 11545 4027 11525
TIME...MOT...LOC 2142Z 257DEG 17KT 4013 11517

TURNER
Special weather statement, Aug 19, 3:04 PM PDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
304 PM PDT TUE AUG 19 2014

NVZ031-038-192245-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
304 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM
PDT...

AT 258 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
GIBBS RANCH TO 13 MILES NORTH OF RYNDON...AND MOVING EAST AT 5 MPH.
THESE STORMS ARE CURRENTLY OVER REMOTE AREAS NORTHEAST OF THE CITY
OF ELKO EXTENDING NORTHEAST TOWARDS BUT NOT REACHING THE CITY OF
JACKPOT.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   GIBBS RANCH...

&&

LAT...LON 4172 11485 4097 11557 4107 11581 4185 11511
TIME...MOT...LOC 2202Z 287DEG 5KT 4169 11512 4114 11563

JR
Special weather statement, Aug 19, 3:27 PM PDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
327 PM PDT TUE AUG 19 2014

NVZ034-035-039-192315-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-WHITE PINE COUNTY NV-
327 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE AND EXTREME
SOUTHERN ELKO COUNTIES UNTIL 415 PM PDT...

AT 325 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF RUBY LAKE...OR 10 MILES
EAST OF BIG BALD MOUNTAIN AND OVERLAND PASS...SHOWING LITTLE
MOVEMENT OR A SLOW DRIFT TO THE SOUTHWEST.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. OUTFLOW WINDS OF 40 TO 50 MPH MAY APPROACH BIG
BALD MOUNTAIN FROM THE EAST.

* LOCATIONS IMPACTED INCLUDE...
  BIG BALD MOUNTAIN...
  OVERLAND PASS...
  RURAL NORTHERN WHITE PINE COUNTY...
  RURAL SOUTHERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4004 11501 3984 11538 4000 11566 4016 11532
TIME...MOT...LOC 2225Z 303DEG 4KT 3999 11535

TURNER
Special weather statement, Aug 19, 3:42 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
342 PM PDT TUE AUG 19 2014

NVZ030-192330-
HUMBOLDT COUNTY NV-
342 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY
UNTIL 430 PM PDT...

AT 341 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF DENIO...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. DRY LIGHTNING STRIKES ARE EXPECTED
ALONG WITH GUSTY OUTFLOW WINDS AND AREAS OF BLOWING DUST.

* LOCATIONS IMPACTED INCLUDE...
   DENIO...
   DENIO SUMMIT...
   STATE HIGHWAY 140 NEAR DENIO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4200 11845 4180 11846 4179 11899 4200 11899
TIME...MOT...LOC 2241Z 245DEG 3KT 4191 11876

TURNER
Special weather statement, Aug 19, 3:48 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
348 PM PDT TUE AUG 19 2014

NVZ031-038-192330-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
348 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 430 PM
PDT...

AT 345 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF CONTACT TO 7 MILES NORTHWEST OF RYNDON...AND MOVING SOUTHEAST AT 5
MPH. AT 345 PM THE LINE WAS NORTH OF INTERSTATE 80 AND WEST OF
HIGHWAY 93 IN ELKO COUNTY. THESE STORMS WILL BEGIN TO IMPACT I80 AND
HIGHWAY 93 BY 430 PM.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   RYNDON...

&&

LAT...LON 4130 11492 4086 11554 4101 11583 4201 11479
      4200 11431
TIME...MOT...LOC 2246Z 320DEG 5KT 4163 11494 4104 11567

JR
Special weather statement, Aug 19, 4:00 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
400 PM PDT TUE AUG 19 2014

NVZ035-192345-
WHITE PINE COUNTY NV-
400 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE COUNTY UNTIL
445 PM PDT...

AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAGES JUNCTION TO
SCHELLBOURNE...AND MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCAL FLOODING
AS WELL AS DEBRIS FLOWS OVER AND NEAR RECENT BURN SCARS WILL ONCE
AGAIN BE A CONCERN AS MODERATE TO HEAVY RAINS CONTINUE WITH THESE
STORMS.

* LOCATIONS IMPACTED INCLUDE...
   HIGHWAY 93 IN NORTHERN WHITE PINE COUNTY INCLUDING LAGES
   JUNCTION...
   SCHELLBOURNE...

&&

LAT...LON 4011 11433 3975 11455 3980 11485 4011 11467
TIME...MOT...LOC 2258Z 344DEG 13KT 4000 11458 3983 11471

JR

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:18 PM PDTSpecial Weather StatementLKNEureka27 min
Aug 18, 8:41 PM PDTSpecial Weather StatementLKNWhite Pine64 min
Aug 18, 9:43 PM PDTSpecial Weather StatementLKNWhite Pine62 min
Aug 18, 9:44 PM PDTSpecial Weather StatementLKNWhite Pine61 min
Aug 18, 10:48 PM PDTSpecial Weather StatementLKNWhite Pine57 min
Aug 18, 11:28 PM PDTAreal Flood AdvisoryLKNWhite Pine10 hr
Aug 18, 11:47 PM PDTSpecial Weather StatementLKN58 min
Aug 19, 12:52 AM PDTSpecial Weather StatementLKNWhite Pine53 min
Aug 19, 1:46 AM PDTSpecial Weather StatementLKNWhite Pine59 min
Aug 19, 3:16 AM PDTFlash Flood WarningLKNWhite Pine6 hr
Aug 19, 3:23 AM PDTFlash Flood WarningLKNWhite Pine6 hr
Aug 19, 9:42 AM PDTAreal Flood AdvisoryLKNWhite Pine4 hr
Aug 19, 1:09 PM PDTSpecial Weather StatementLKN36 min
Aug 19, 1:57 PM PDTSpecial Weather StatementLKNElko48 min
Aug 19, 2:24 PM PDTSevere Thunderstorm WarningLKNElko36 min
Aug 19, 2:28 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye, White Pine3 hr
Aug 19, 2:30 PM PDTSpecial Weather StatementLKN45 min
Aug 19, 2:42 PM PDTSpecial Weather StatementLKN48 min
Aug 19, 2:53 PM PDTSevere Thunderstorm WarningLKNElko, White Pine37 min
Aug 19, 3:04 PM PDTSpecial Weather StatementLKNElko41 min
Aug 19, 3:27 PM PDTSpecial Weather StatementLKN48 min
Aug 19, 3:42 PM PDTSpecial Weather StatementLKN48 min
Aug 19, 3:48 PM PDTSpecial Weather StatementLKNElko42 min
Aug 19, 4:00 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 19, 4:00 PM PDTSpecial Weather StatementLKN45 min
Aug 19, 4:08 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 19, 4:19 PM PDTSevere Thunderstorm WarningLKNWhite Pine41 min
Aug 19, 4:31 PM PDTSpecial Weather StatementLKNElko44 min
Aug 19, 4:45 PM PDTSevere Thunderstorm WarningLKNWhite Pine45 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.